I have been suffering for weeks now with leg pain that runs from my one side of the buttock down the back of my leg. I am told it is a pinched nerve--siatica--and something about the sacraliliac. I have had siatica and back pain on and off for years but never like this. My entire leg will ache very badly when I lay down. I take two Tylenol 3 tablets at a time, but they don't help much. Is it safe for me to take three of them? Also, how long can this pain last for before it will heal? Can siatica cause the entire back of the leg to ache badly? Any suggestions on how to treat this?
Sciatic pain is the pain caused by irritation to the sciatic nerve which is really a bundle of nerves that originate in the low back and run all the way to the toes. So, sciatic pain can affect the entire leg. This nerve pain can be as annoying as an ache or be as searing as a hot poker (and everything in between).
Normally, the pain will improve in positions that ease tension on the nerve like the fetal position (knees tucked close to the chest). Strategically placed pillows are always helpful. A pillow between the knees helps to maintain alignment of the legs. And women should try a small towel at the small of the waist to help maintain the alignment of the torso when laying on the side. Personally, I love Zero Gravity chairs (see my recent post http://www.healthcentral.com/chronic-pain/c/23153/31764/solutions)
The prognosis is difficult to assess without looking at you and your MRI. But, I can say that time and patience are great healers. Keeping the swelling and inflammation under control in this early stage is very important. Research as shown that the chemical reaction of inflammation can cause long term damage to nerves and lead to chronic pain. Additionally, tricyclic anti-depressants (imipramine and desipramine) are very helpful in this situation because these medications reduce the nerve irritation and help you sleep.
Tylenol is harmful to the liver when taken in excess, and two is the recommended maximum dosage. You can talk to your doctor and pharmacist about taking an extra, but it may offer little relief and put your liver in jeopardy. Unfortunately, most of the opioid medications like codiene, morphine, hydrocodone, oxycodone are not that effective for nerve pain. One medication that is very useful for nerve pain is tramadol (Ultram). Talk to your doctor and discuss the options. With team work, you will feel better.
my dad has been living with siatica for as long as i remember, one thing that helped alot is addind a inch to the heel of your shoes.
Two Tylenol 3 tablets is the maximum recommended dosage. Because Tylenol 3 contains the opioid codeine, the danger in taking more than the recommended dosage is that it could cause severe respiratory depression, which could lead to death. If two tablets does not help your pain, contact your doctor to see if he can give you something else that might be more effective.
Yes, sciatica can cause the entire back of your legs to ache. I'm afraid I don't know the answers to your other questions about sciatica, but I will bring your question to the attention of Dr. Lasich, who specializes in back problems.
I wish you the best!
Nancy here again. I forgot an important fact. Medical literature from the U.S. over 25 years ago found that tylenol can cause liver damage. Just a thought. I often wondered why it was still on the market!!
Sorry for your pain. Back pain is invisible to others, and therefore often does not get the the medical attention that is needed. I am not a doctor. I have suffered with back problems for 20 years, (Now 58). I was an x-ray technician, even with this background I could not get the tests I needed.
If a disc is protruding into the spinal column, stenosis has set in, pathological fractures from osteoporosis, and many other causes have come into play, it is possible that the nerve path followed back to the spine will indicate the level in your back where the source of your problem lies.
Ask your doctor about Celebrex, hydromorphone, or Cyclobenzaprine HCL. These I found addressed the muscular pain much better than Tylenol. Tylenol is very brain'numbing'. Again I am not a doctor. Best of luck.